Alert archive / Iowa / Special Weather Statements in 2017
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Jun 26, 2017, 3:02 PM CDT for Washington County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2017, 3:02 PM CDT (20:02 UTC)
- Expired
- Jun 26, 2017, 3:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Quad Cities, IA
County Washington County, IA
The radar
The Quad Cities radar (KDVN), 97 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1971 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
370
WWUS83 KDVN 262002
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
302 PM CDT MON JUN 26 2017
IAC183-262030-
Washington-
302 PM CDT MON JUN 26 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON COUNTY UNTIL
330 PM CDT...
At 302 PM CDT, a strong thunderstorm was located over Wellman, or 11
miles northwest of Washington, moving southeast at 35 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Washington, Kalona, Wellman, Ainsworth, Richmond, West Chester,
Haskins, Washington Airport and Marr Park.
LAT...LON 4151 9185 4151 9173 4140 9148 4133 9149
4122 9162 4141 9195
TIME...MOT...LOC 2002Z 305DEG 30KT 4144 9180
$$
GibbsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jun 26, 12:51 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 26, 12:51 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1251 PM CDT Mon Jun 26 2017 ...18z AVIATION UPDATE... .SYNOPSIS... Issued at 310 AM CDT Mon Jun 26 2017 06Z surface data has high pressure across the Plains with a dissipating frontal boundary from the southern Plains into the Ohio Valley. Dew points were in the 40s from the northern Plains into the upper Midwest with 50s from the Great Lakes and Ohio Valley into the central Plains. && .SHORT TERM...(Today and Tonight) ISSUED AT 310 AM CDT Mon Jun 26 2017 Below normal temperatures will continue Monday. Through sunrise, the first of two upper level disturbances will move into the area. This disturbance should bring some sprinkles or very light showers west of the Mississippi between highways 20 and 34. During the daylight hours, the second upper level disturbance will move through the area. This second disturbance is expected to produce a more significant band of rain that affects the southern half of the area. The combination of cloud cover and cool temperatures raises questions regarding the potential for any thunderstorms. Profiles of the atmosphere does indicate one or more layers of unstable air aloft which should be just enough to allow some embedded isolated thunderstorms to develop, especially during the late morning and afternoon hours. Areal coverage of the rain will decrease late this afternoon as the disturbance exits the area with all but the extreme south areas clear of rain by sunset. After sunset, quiet and dry conditions will be seen across the area as high pressure builds into the Midwest. Light winds and clearing skies should allow some patchy fog to develop, especially in those areas that see rain during the day. .LONG TERM...(Tuesday through Sunday) ISSUED AT 310 AM CDT Mon Jun 26 2017 Forecast focus remains on active pattern mid to late week. Tuesday-Tuesday night... Gorgeous weather on tap, as upper level heights build over the region in wake of persistent low pressure finally loosing its grip and shifting to the eastern third of CONUS. At the surface, a large expanse of high pressure passing through the region during the day will lead to abundant sunshine, light winds, low humidity and splendid temps from the mid 70s to near 80. Upper level ridging will remain largely in control for much if not all of Tuesday night leading to dry conditions. At the surface, the high will shift east with southerly return flow becoming established and increasing along with some increase in WAA clouds overnight. This combination will support warmer lows (albeit still quite comfy) in the mid 50s to around 60. Wednesday-Friday... Confidence remains high on evolving active pattern during this timeframe as the region resides in favored convective spawning grounds near the main belt of westerlies within fast zonal flow, and on northern periphery of main heat dome (from the Southwest US to Central/ Southern Plains) characterized by seasonable temps and higher humidity levels. While confidence is high on an active pattern, it is not as high on the day to day details which will be largely governed by prior nights convective trends and mesoscale details as typical for summertime and difficult too pin down this far out. Having said that, details for Wednesday are coming into more focus and revealing Wednesday afternoon and night as the first window of active weather. Good agreement exists with models on shuttling a progressive and moderate amplitude shortwave (remnants of upper low currently off the northern CA coast) across the region. This energy will aid an anomalously strong southwesterly LLJ (40- 45 kts; 3-4 standard deviations above normal per 12z/25th NAEFS), which will in turn lead to impressive and strong moisture advection with integrated water vapor transport 2-4 standard deviations above normal lending to PWATs around 2 inches. Combination will lead to organized convection shifting eastward from SD/NE into the Mid- Mississippi Valley by Wednesday afternoon with some potential for strong/severe storms given 30-40 kt 700 mb winds owing to favorable bulk shear. Thermodynamic environment will favor potential robust rainfall rates of 1-2 inches/hr within the strongest cores. The southwesterly LLJ will remain aimed into the region Wednesday night until the shortwave passes, thus leads to concerns for backbuilding with some areas seeing repeated storms and potential for localized swaths of several inches of rain and increased risk for flash flooding. Also, potential exists for rather windy conditions Wednesday into Wednesday evening given anomalously strong LLJ (40+ kts) and tightening pressure gradient between Upper Midwest low and Mid-Atlantic high. Signal appears to be strengthening for less coverage of showers and storms for a good part of Thursday with subsidence in wake of departing shortwave. However, by later Thursday afternoon into Friday morning there is a signal for this being the next round of active weather, as another moderate amplitude shortwave is shuttled through the region in fast zonal flow while at the surface a weak cold front sags into the area and eventually stalls out. Wind fields are not shown to be as strong, but thermodynamic environment aided by warmer temps could make this one to watch for strong/severe storms. In addition, the LLJ is shown to veer with main integrated water vapor transport aimed to the south/east of cwa, but in close proximity to where additional heavy rain will be possible and perhaps also a concern for flash flooding if it falls over areas previously saturated from heavy rain. Saturday-Sunday... Still fair amount of disagreement on the pattern with GFS/ECMWF showing NW flow pattern, and slightly cooler and somewhat drier conditions. Nonetheless this would be a dirty NW flow being still unsettled and harboring potential for mainly diurnal driven convection with any perturbations embedded within the flow. Meanwhile, Canadian model is showing semi-zonal to SW flow aloft, which would maintain warmer and closer to normal temps and potential for another decent event later in the period. Forecast blend looks to be decent merge of these two scenarios. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) ISSUED AT 1239 PM CDT Mon Jun 26 2017 Mainly a VFR afternoon with ambient CU bases and veering west to northwest sfc winds of 10-17 KTs. The exception will be if isolated to wdly sctrd showers/thunderstorms can make it in the VCNTY or over a TAF site this afternoon, before dropping south and diminishing through sunset. The MLI and BRl TAF sites most at risk of being impacted by this activity over the next 3-5 hours. Clear out and diminishing winds overnight, with just a low chance for some MVFR fog toward sunrise. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...McClure AVIATION...12
Hazardous weather outlook, Jun 26, 5:16 AM CDT, 9 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 516 AM CDT Mon Jun 26 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 516 AM CDT Mon Jun 26 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible today, mainly south of Interstate 80. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The Storm Prediction Center has placed the outlook area in a slight risk for severe thunderstorms Wednesday and Wednesday night. Thunderstorms are likely with a few storms possibly severe. The main threats from these storms are damaging winds, large hail, and very heavy rainfall with a risk for flooding. Additional thunderstorms are likely from Thursday afternoon into Friday. There is the potential for some severe weather and heavy rain with this activity, but confidence in specific details is low this far in advance. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Jun 26, 3:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
302 PM CDT MON JUN 26 2017
IAC183-262030-
Washington-
302 PM CDT MON JUN 26 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON COUNTY UNTIL
330 PM CDT...
At 302 PM CDT, a strong thunderstorm was located over Wellman, or 11
miles northwest of Washington, moving southeast at 35 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Washington, Kalona, Wellman, Ainsworth, Richmond, West Chester,
Haskins, Washington Airport and Marr Park.
LAT...LON 4151 9185 4151 9173 4140 9148 4133 9149
4122 9162 4141 9195
TIME...MOT...LOC 2002Z 305DEG 30KT 4144 9180
GibbsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 5:15 PM CDT | Special Weather Statement | DVN | Des Moines | 60 min |
| Jun 26, 3:48 PM CDT | Special Weather Statement | DVN | Warren | 27 min |
| Jun 26, 4:15 PM CDT | Special Weather Statement | DVN | Warren | 30 min |
Nearby
Special Weather Statements in Iowa, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.